Lab Med. 2018 Mar 21;49(2):123-129. doi: 10.1093/labmed/lmx077.
Lee JP1, Tansey M2, Jetton JG3, Krasowski MD1.
1 Department of Pathology, University of Iowa Hospitals and Clinics, Iowa City, IA.
2 Divisions of Pediatric Endocrinology, University of Iowa Stead Family Children's Hospital, Iowa City, IA.
3 Divisions of Pediatric Nephrology, Dialysis, and Transplantation, University of Iowa Stead Family Children's Hospital, Iowa City, IA.
- It appears that the single case was that of an infant consistently getting a dropperfull rather than a 1,000 IU drop ==>. Vitamin D level of 490 ng.
Since there can be 40 drops in a large dropper, the infant may have been getting 40,000 IU daily
- 2000 IU of vitamin D- doctors trained that it was too much, but it is often too little
- Vitamin D Toxicity is rare – only 1 unknown case in 74,000 patients – Jan 2018
Overview Toxicity of vitamin D has the following chart
PDF can be read at DeepDyve
Interest in vitamin D has increased during the past 2 decades, with a corresponding increase in laboratory testing of 25-hydroxyvitamin D [25(OH)D]. The vast majority of specimens tested display normal or deficient levels of 25(OH)D; concentrations rarely fall in the potentially toxic range.
We performed a retrospective investigation of elevated 25(OH)D levels during a 16-year period at the University of Iowa Hospitals and Clinics (UIHC), a 734-bed tertiary-/quaternary-care academic medical center in the midwestern United States. Detailed medical-record review was performed for patients with serum/plasma 25(OH)D concentrations higher than 120 ng per mL.
A total of 127,932 serum/plasma 25(OH)D measurements were performed on 73,779 unique patients. Of these patients, 780 (1.05%) had results that exceeded 80 ng per mL and 89 patients (0.12%) had results that exceeded 120 ng per mL. Only 4 patients showed symptoms of vitamin D toxicity. Three of these cases involved inadvertent misdosing of liquid formulations.
Symptomatic vitamin D toxicity is uncommon, and elevated levels of 25(OH)D do not strongly correlate with clinical symptoms or total serum/plasma calcium levels. Our study highlights the potential risks of the liquid formulation of vitamin D.